Home » Frequently asked Questions on Health » Is pain in my abdomen linked to side effects of medicines?

Is pain in my abdomen linked to side effects of medicines?

Q: I am a 62 years old man suffering from hypertension for the last 30 years and also a diabetic for the past 12 years. Three years back, I underwent angioplasty for a heart blockage. Currently, I am taking Nebicard (5 mg), Ismo (40 mg) and 22 units of mixtard 30 HM in the morning, Pioglit MF 15, Cervin AF and Multi Vitamin tablets at noon and 22 units of insulin, Pioglit MF 15 and Lipicure (5 mg) at night. For the past two months, I am having mild pain in my stomach due to which my stomach appears oversized. Is pain in my abdomen linked to side effects of medicines I am taking or am I suffering from a stomach problem?

A:Virtually all the medicines either individually or in combination that you are consuming can cause gastro-intestinal (stomach) upset and discomfort. Aspirin causes the most severe symptoms, which is an ingredient of Ceruvin AF. This brand contains 150mg of aspirin, which is not really required. It has been proved that aspirin 75mg is as effective as 150mg in "thinning" the blood with far less side effects. Also it is not a good policy to administer combination brands (i.e. products that contain more than one drug; for instance Ceruvin AF contains clopidogrel and aspirin) because doses of individual ingredients cannot be changed. You may take clopidogrel (sold as Noklot) 75mg separately and aspirin (such as Ecosprin) 75mg separately.

You are taking three drugs for diabetes: Mixtard (insulin) and Pioglit-MF (which contains two medicines, namely metformin and pioglitazone). This therapy is unusual since the step ladder approach for those who require insulin is as follows: first step, give insulin alone; second step, if diabetes not under control then add metformin (Glyciphage); if still not under control then add glibenclamide (Daonil) or a similar agent of the same class. Pioglitazone (an ingredient of Pioglit-MF) is to be given only when metformin is inappropriate. Internationally there is no approved protocol where insulin + pioglitazone + metformin is concurrently given. Moreover pioglitazone is known to cause heart failure. It has also adverse effect on liver; hence it is mandatory to do liver function tests periodically. Nebicard contains nebivolol and is known to worsen diabetes; hence it should be avoided in patients who are diabetics. Your medication needs to be reviewed.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------